Skip to Accessibility Tools Skip to Content Skip to Footer

Forums


Medications & Prescription Treatment

Topamax and mood side effects?

  • By wrathful

    Hi everyone. I know there are a couple posts going around about Topamax but I’m having a hard time finding info specific to my concerns so I hope this isn’t too repetitive.

    I’ve been very recently diagnosed with migraines and have been trying different medications to treat them. I tried a few “as needed” meds that didn’t work at all before my doctor suggested Topamax as a preventative. In the first 2-3 weeks I had a lot of tingling, awful nausea, and spaciness, but that seems to have resolved. However, once I hit the 1 month mark, I noticed my mood very suddenly changed. I was extremely angry and irritable, angrier than I’ve ever been before (but I’ve read that Topamax rage is a thing apparently??), and was absolutely miserable for 3-4 days. Since then, I’ve been pretty unhappy. Low mood, disinterest in everything, just wanting to sleep and isolate myself and avoid all responsibilities. I’ve dealt with mood issues before, a couple years ago, but this seems uncharacteristic for me. I just really have a feeling it’s the medication that’s been affecting my mood.

    What I’m wondering is if there’s anyone else who’s had a similar experience that could tell me if it went away for them or not? I’ve been on Topamax for about 7 weeks now, 3 of those weeks being miserable, and I don’t know if it’s worth staying on the medication. I’m on the lowest possible dose so I can’t change that, and my doctor is unconvinced that the meds are causing the mood problems (though my psychiatrist shares my concerns). I would hate to have to change meds again because Topamax has worked wonders for me in terms of migraines/headaches, but I also don’t want to be miserable all the time either.

    Thanks in advance for any input!

    reply
  • By Allyson.Ellis Moderator

    Thank you for reaching out, wrathful. I hear how challenging Topomax has felt for you as a treatment. Within the community it is a medication that seems to elicit one of two responses: “I feel so much better using it” or “I was so miserable I could not stand to say on it.” While we cannot offer medical advice over the internet (for your safety!) I believe I recall at least one member sharing feelings of rage and anger while also on Topomax over on the Facebook platform. This article gives some basic information about Topomax, though you may already be familiar with it: https://migraine.com/migraine-treatment/topamax/ I hope others who may have had similar experiences will join the conversation and share their perspective with you. Please keep us updated on what you decide and how you are feeling. Wishing you a gentle day. ~Allyson (Migraine.com team)

    reply